Four hypertensive patients with chronic renal insufficiency or end-stage renal disease who were treated with sustained-release verapamil hydrochloride subsequently developed acute toxic effects. All four patients developed varying degrees of atrioventricular heart block, hypotension, hyperkalemia, metabolic acidosis, and hepatic dysfunction. Supportive treatment consisted of intravenous catecholamines, sodium polystyrene sulfonate, and dialysis, and all patients recovered completely without any residual hepatic or cardiac disease. Patients with renal impairment who are treated with sustained-release verapamil may accumulate verapamil or its metabolites and develop toxic side effects. We conclude that sustained-release verapamil should be used with caution in this patient population and that patients should be closely monitored for adverse cardiovascular, metabolic, and hepatic side effects.
(Arch Intern Med. 1991;151:2081-2084)